Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 133, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 1, 2011, 12:41 AM CDT for Griggs County, Steele County, Traill County, North Dakota. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2011, 12:41 AM CDT (05:41 UTC)
- Expired
- Aug 1, 2011, 1:45 AM CDT
- In force
- 64 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Griggs County, ND, Steele County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 25 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 12:45 AM CDT | HAIL 1.75 | 3 Sw Finley, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 10:26 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 5.7 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5391 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1026 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 5.9
- Supercell composite
- 30.6
The text
As transmitted, in the capitals the NWS used until 2016.
138 WUUS53 KFGF 010541 SVRFGF NDC039-091-097-010645- /O.NEW.KFGF.SV.W.0133.110801T0541Z-110801T0645Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1241 AM CDT MON AUG 1 2011 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL GRIGGS COUNTY IN SOUTHEAST NORTH DAKOTA... STEELE COUNTY IN SOUTHEAST NORTH DAKOTA... WESTERN TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 145 AM CDT * AT 1240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 7 MILES EAST OF COOPERSTOWN...OR 38 MILES NORTH OF VALLEY CITY...MOVING TO THE EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SHARON AROUND 1250 AM CDT. FINLEY AROUND 100 AM CDT. BLABON AROUND 105 AM CDT. SHERBROOKE AROUND 110 AM CDT. THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE HOPE...GOLDEN LAKE...HATTON AND PORTLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4764 9730 4724 9731 4736 9808 4760 9829 TIME...MOT...LOC 0541Z 271DEG 20KT 4747 9797 WIND...HAIL 60MPH 1.75IN $$ DTR
1 follow-up statement
052
WWUS53 KFGF 010615
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
115 AM CDT MON AUG 1 2011
NDC039-091-097-010645-
/O.CON.KFGF.SV.W.0133.000000T0000Z-110801T0645Z/
GRIGGS ND-STEELE ND-TRAILL ND-
115 AM CDT MON AUG 1 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
TRAILL...STEELE AND EAST CENTRAL GRIGGS COUNTIES IN SOUTHEAST NORTH
DAKOTA UNTIL 145 AM CDT...
AT 112 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED OVER
FINLEY...OR 40 MILES NORTH OF VALLEY CITY...MOVING TO THE
EAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
SHERBROOKE AROUND 120 AM CDT.
GOLDEN LAKE AROUND 135 AM CDT.
PORTLAND...MAYVILLE AND ROSEVILLE AROUND 145 AM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE GALESBURG AND CLIFFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4760 9828 4764 9730 4724 9731 4736 9808
4753 9823
TIME...MOT...LOC 0615Z 267DEG 16KT 4748 9775
$$
DTRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 9:06 PM CDT, 3 hours 35 minutes earlier.
Area forecast discussion, Jul 31, 9:06 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 906 PM CDT SUN JUL 31 2011 .DISCUSSION... MAIN CHANGE FOR THE EVENING UPDATE WAS TO TWEAK POPS AND HOURLY TEMPS. TEMPERATURES IN THE NORTHWESTERN CWA HAVE BEEN FALLING MORE RAPIDLY THAN EXPECTED DUE TO RELATIVELY DRY DEWPOINTS. HOWEVER...CLOUD COVER AND DEWPOINTS WILL BE INCREASING AS STORMS APPROACH AND SOUTHEASTERLY WINDS CONTINUE TO BRING MOISTURE INTO THE AREA...SO THE FALLING TEMPS SHOULD NOT FALL OFF QUITE AS FAST. OF MORE IMPORTANCE IS CONVECTION...WITH SOME STORMS STARTING TO FIRE IN STUTSMAN COUNTY AND HEADING TOWARDS THE WESTERN CWA. THESE STORMS ARE DEVELOPING ALONG THE EDGE OF THE BEST SFC BASED CAPE AND THETA-E...AND THE EASTWARD TRACK WILL TAKE IT INTO MORE STABLE AIR. HOWEVER...MODELS ARE ALL IN PRETTY GOOD AGREEMENT ON BRINGING BETTER CAPE EASTWARD AS THE EVENING PROGRESSES. WILL CONTINUE TO KEEP 30-40 POPS IN THE WEST THROUGH 06Z...BUT THINK THAT STORMS SHOULD BE RELATIVELY WEAK. MORE SIGNIFICANT STORMS HAVE JUST CROSSING INTO WESTERN ND...AND WILL BE ON A TRACK TO IMPACT OUR SOUTHERN CWA LATER TONIGHT. WITH THE LOW LEVEL JET INCREASING AS WELL AS ELEVATED INSTABILITY...THE STORMS LOOK LIKE THEY WILL MAINTAIN SEVERITY WITH THE PRIMARY THREAT BEING WIND. GIVEN THE CURRENT RADAR TRENDS...THE MORE SOUTHERLY SOLUTION THAT MODELS WERE SHOWING EARLIER TODAY SEEMS TO BE ON TRACK. WILL KEEP THE 50 POPS FOR THE SOUTHERN HALF OF THE CWA WITH THE MENTION OF SEVERE AFTER 06Z. && .AVIATION... VFR CONDITIONS WILL CONTINUE THROUGHOUT THE PERIOD EXCEPT FOR BRIEF DROPS NEAR THUNDERSTORMS. STILL SOME UNCERTAINTY AS TO EXACTLY WHERE THUNDERSTORMS WILL IMPACT...SO WILL CONTINUE WITH VCTS AND CB MENTION FOR NOW AND WILL AMEND AS NEEDED. AFTER A BRIEF BREAK LATE TOMORROW MORNING...MORE CB WILL BE POSSIBLE TOMORROW AFTERNOON AS THE MAIN LOW PRESSURE SYSTEM MOVES INTO THE AREA. && .PREV DISCUSSION... /ISSUED 305 PM CDT SUN JUL 31 2011/ SHORT TERM...TONIGHT THROUGH WEDNESDAY PRIMARY FORECAST CHALLENGE CONCERNS THUNDERSTORM CHANCES AND SEVERE POTENTIAL TONIGHT AND THEN AGAIN MONDAY AND MONDAY NIGHT. GFS/NAM/ECMWF SYNOPTIC-SCALE FEATURES ARE IN REASONABLE AGREEMENT...BUT THERE CONTINUES TO BE SIGNIFICANT VARIATION IN QPF OUTPUT. PREFER A BLEND BETWEEN THE GFS/NAM...WHICH FAVOR SOME KIND OF CONVECTIVE COMPLEX ACROSS THE SOUTHERN HALF OF THE FORECAST AREA TONIGHT COMPARED TO THE FARTHER NORTH ECMWF. DYNAMIC FORCING...INSTABILITY AND LATEST SPC 4 KM WRF ALSO SUPPORT A SOUTHERN SOLUTION. THIS EVENING...SURFACE WARM FRONT FROM WILLISTON TO BISMARCK TO SAINT CLOUD WILL DRIFT NORTH AND EAST...ALLOWING MOISTURE-RICH UNSTABLE BOUNDARY LAYER ACROSS SD/WESTERN ND TO MOVE INTO SOUTHERN AND EASTERN ND. SHOWERS AND STORMS ARE POSSIBLE ALONG AND NORTH OF THIS BOUNDARY THIS EVENING GIVEN MODEST CONVERGENCE ALONG THE FRONT AND MLCAPE VALUES APPROACHING A FEW THOUSAND JOULES. SOME STORMS MAY BE SEVERE WITH HEAVY RAIN...LARGE HAIL AND DAMAGING WIND THE PRIMARY THREATS. HOWEVER...TORNADOES CANNOT BE RULED OUT GIVEN FAVORABLE LOW-LEVEL SHEAR IN THE VICINITY OF THE FRONT. LATE EVENING AND OVERNIGHT...EXPECT A BIGGER SEVERE THREAT AS A STRONG SHORT-WAVE CURRENTLY OVER SOUTH-CENTRAL ID MOVES INTO THE WESTERN DAKOTAS BY 06 UTC. CONVECTION SHOULD INITIATE ACROSS SOUTHWEST ND ALONG NOSE OF 850 HPA 40 KT JET AND PROGRESS EASTWARD OVERNIGHT. INITIAL STORM MODE LOOKS TO FAVOR ISOLATED SUPERCELLS... BUT STORMS MAY GROW INTO A COLD-POOL DOMINATED MCS BY MONDAY MORNING. BEST CHANCE FOR SEVERE STORMS WILL BE ACROSS SOUTHEAST ND INTO WEST-CENTRAL MN...BUT CANNOT RULE OUT ADDITIONAL STORMS FARTHER NORTH GIVEN UPPER-LEVEL FORCING MOVING THROUGH THE RIDGE ALOFT. WILL ADD SEVERE WORDING TO THE GRIDS FROM 06 TO 12 UTC TONIGHT MAINLY ACROSS EASTERN ND INTO PORTIONS OF WEST CENTRAL MN. THERE MAY BE A BRIEF BREAK IN ACTIVITY LATE MONDAY MORNING AND EARLY AFTERNOON...BEFORE ADDITIONAL STORMS DEVELOP ALONG AND AHEAD OF APPROACHING MID-LEVEL TROUGH. GFS/ECMWF/NAM ALL SHOW A SIGNIFICANT CONVECTIVE COMPLEX DEVELOP MONDAY EVENING...MOVING FROM THE SOUTHERN VALLEY TOWARD THE DULUTH AREA. PRECIPITABLE WATER INCREASES TO 2.5 INCHES FOR MUCH OF THE FORECAST AREA...SO VERY HEAVY RAIN IS POSSIBLE IN ADDITION TO LARGE HAIL AND DAMAGING WIND. MUCH OF TOMORROW/S CONVECTIVE EVOLUTION WILL LIKELY DEPEND ON WHAT HAPPENS TONIGHT. CLOUD COVER MAY HOLD TEMPERATURES DOWN A BIT....BUT INCREASING DEW POINTS INTO THE LOWER 70S WILL RESULT IN MUCH MORE HUMID CONDITIONS WITH HEAT INDEX VALUES POSSIBLY APPROACHING 100 DEGREES...ESPECIALLY ACROSS THE SOUTHERN VALLEY. MORE TRANQUIL CONDITIONS RETURN FOR TUESDAY/WEDNESDAY AS SURFACE HIGH PRESSURE BUILDS ACROSS THE REGION. HIGH TEMPERATURES WILL TOP OUT IN THE UPPER 70S TO LOWER 80S WITH LOWS IN THE UPPER 50S TO LOWE 60S. LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY DO NOT SEE MUCH CHANGE TO THE OVERALL PATTERN THROUGHOUT THE LONG TERM FORECAST. 500MB PATTERN LOOKS MOSTLY ZONAL WITH POSSIBLY A LITTLE AMPLIFICATION IN THE WESTERN RIDGE OCCURRING LATE. ALL SAID TEMPERATURES SHOULD REMAIN FAIRLY CLOSE TO NORMAL IF NOT A TAD HIGHER. IN THIS PATTERN THERE IS NO GOOD SIGNAL FOR PCPN BUT MOST MODELS PAINT QUITE A BIT OF PCPN OVER THE NORTHERN PLAINS. TRIED TO STICK CLOSE TO CONTINUITY FOR PCPN CHANCES BUT HARD TO PICK ANY SMALL BLOCK OF TIME TO GO DRY. THEREFORE FIND MOST OF THE LONG TERM WITH LOW CHANCES FOR PCPN. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && JR
Hazardous weather outlook, Jul 31, 3:00 PM CDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE GRAND FORKS ND 300 PM CDT SUN JUL 31 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-010945- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 300 PM CDT SUN JUL 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED THROUGH EARLY THIS EVENING. AFTER 7 PM...THUNDERSTORMS WILL BEGIN TO GET ORGANIZED IN CENTRAL NORTH DAKOTA. A COMPLEX OR TWO OF THUNDERSTORMS WILL EVENTUALLY MOVE EAST ACROSS EASTERN NORTH DAKOTA AND INTO PARTS OF NORTHWEST AND WEST CENTRAL MINNESOTA BY LATE TONIGHT. SOME OF THESE STORMS MAY BE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS ALONG WITH LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MORNING THUNDERSTORMS WILL START TO DIMINISH BY LATE MONDAY MORNING. A COLD FRONT WILL MOVE INTO CENTRAL NORTH DAKOTA LATE MONDAY AFTERNOON. THE AIRMASS EAST OF THE FRONT WILL BE VERY WARM...HUMID AND UNSTABLE AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CENTRAL EASTERN NORTH DAKOTA LATE MONDAY AFTERNOON AND THEN SPREAD THROUGH THE REGION MONDAY NIGHT. SEVERE THUNDERSTORMS ARE ONCE AGAIN POSSIBLE JUST ABOUT ANYWHERE AS THE FRONT MOVES THROUGH. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN ARE THE MAIN THREAT WITH ISOLATED TORNADOES A POSSIBILITY AS WELL. NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH SATURDAY. SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED OVERNIGHT AND AGAIN MONDAY LATE AFTERNOON AND MONDAY NIGHT. DTR
In the hours before
Special weather statement, Jul 31, 9:23 PM CDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 923 PM CDT SUN JUL 31 2011 NDZ038-039-049-053-010330- BARNES ND-CASS ND-RANSOM ND-RICHLAND ND- 923 PM CDT SUN JUL 31 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RICHLAND... NORTHEASTERN RANSOM...SOUTHWESTERN CASS AND SOUTHEASTERN BARNES COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 1030 PM CDT... AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 17 MILES SOUTH OF VALLEY CITY...MOVING TO THE EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... KATHRYN AROUND 930 PM CDT. LITTLE YELLOWSTONE STATE AROUND 935 PM CDT. FORT RANSOM AROUND 940 PM CDT. NOME AND FINGAL AROUND 945 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SPEICHER
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 9:42 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom | 63 min |
| Aug 1, 1:03 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Nelson, Ramsey | 57 min |
| Aug 1, 1:29 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Eddy, Griggs, Nelson | 46 min |
| Aug 1, 2:05 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Grand Forks, Griggs, Nelson, Ramsey, Steele and 2 more | 40 min |
| Aug 1, 2:37 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Steele, Traill, Walsh | 53 min |
| Aug 1, 3:16 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Richland | 59 min |
| Aug 1, 3:56 AM CDT | Areal Flood Advisory | FGF | Griggs, Steele | 7 hr |
| Aug 1, 4:15 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 60 min |
| Aug 1, 4:23 AM CDT | Areal Flood Advisory | FGF | Cass | 7 hr |
| Aug 1, 5:14 AM CDT | Heat Advisory | FGF | Barnes, Cass, Griggs, Ransom, Richland, Sargent and 2 more | 15 hr |
| Aug 1, 5:37 AM CDT | Areal Flood Advisory | FGF | Ransom, Richland, Sargent | 5 hr |
| Aug 1, 7:17 AM CDT | Flash Flood Warning | FGF | Barnes, Cass, Griggs, Steele | 4 hr |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Richland | 4 days |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Richland | 8 days |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Barnes | 8 days |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Ransom | 9 days |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Cass, Richland | 25 days |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Cass | 25 days |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Cass | 6 days |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Cass, Ransom | 48 hr |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Cass | 23 hr |
| Aug 1, 3:29 PM CDT | Flash Flood Watch | FGF | Barnes, Cass, Eddy, Griggs, Ransom, Richland and 3 more | 13 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.